Get a 100% Free Diabetic Cookbook! Click here to get yours today!
Hypoglycemia is an emergency that, if left untreated, may result in seizures, diabetic coma or death.
Hypoglycemia, also known as insulin shock or insulin reaction, occurs when there is insufficient glucose to power body functions. That means roughly 70 mg/dl or less on a blood glucose reading (although certain individuals will have a different reading for what is low for them.)
Symptoms of Hypoglycemia
Everyone reacts to low blood sugar differently. Because of this, it is important for the person with diabetes to become aware of their own physical responses when their sugar is low. There is a long list of possible symptoms, including:
Shakiness, sweating, clamminess, heart racing, palpitations, lightheadedness, hunger or nausea, blurry vision, headache, fatigue, lack of coordination, sleepiness, tingling or numbness in the lips or tongue, seizures, unconsciousness.
Irritability, impatience, confusion, delirium, anger, sadness, nightmares or crying out during sleep.
All of these symptoms come on quickly, and often the person with diabetes is experiencing more than one symptom at a time. The person with diabetes is likely to be quite impaired.
Causes of Hypoglycemia
There are a number of diabetes drugs that can cause low blood sugar, including the sulfonylureas and the meglitinides. Other, older diabetic treatments, including orinase, tolinase, and diabinase, are more likely to cause low blood sugar than most newer drugs. However, glimepiride, Nateglinide, Prandin, and sitagliptin are three newer drugs that can also drop sugar too low.
There are also non-diabetic drugs that may cause blood glucose to drop too low, such as aspirin, Benemid, Coumadin, Zyloprimor and Probalan.
Insulin itself, if too much is taken, could also lower blood glucose to dangerous levels.
Other causes of hypoglycemia include: consuming a meal that contains a lot of simple sugars; consuming alcohol without consuming any food; missing a snack; eating too late in the day; not consuming an entire meal; not eating at all because of illness.
The only sure way to diagnose hypoglycemia is to test blood sugar levels. If the person with diabetes generally controls their glucose levels very tightly and begins to experience one or more of the symptoms listed above, hypoglycemia should be considered, and treatment should begin.
If a person with diabetes feels that he or she might be experiencing low blood glucose, they should first check their blood sugar. If it is lower than 70 mg/dl they should immediately consume 15 to 20 grams of a simple carbohydrate. That amount could be 2 tablespoons of raisins; 4 oz. of fruit juice or regular (not diet) soda; 1 tbsp. sugar, honey or corn syrup; 8 oz. non-fat or 1% milk; glucose tablets or a glucose gel tube.
Wait 15 minutes after consuming the carbohydrate item, and then check blood glucose again. If still too low, take another portion of carbohydrate. Wait fifteen minutes and check again.
Once glucose levels return to normal, eat a small snack if the next meal is one hour or more away.
If the person with diabetes is unconscious, first call for an ambulance. Then attempt to rub a tbsp. of honey, sugar, corn syrup or glucagon gel on their gums or inside their cheek. Do not force liquids or solids, to prevent choking. Wait fifteen minutes and try again, if ambulance has not arrived.
Sources: WebMD and American Diabetes Association
You Might Also Like:
Just like all the popular land-based slots in the UK, Zuma features 20 paylines on a 5-reel slot machine
Diabetes and depression: How to cope
Are type 2 diabetics being overtreated?
Working with Diabetes: Know Your Rights
The Evolution of a Diabetic-Compatible Recipe
Diabetes and Insurance: Shopping the Marketplace
Is it Stress or Diabetes?: Juliette’s Journey with Type 1 Diabetes, Part I
How Hyperglycemia Happens
Diabetes, Glucagon, and Hypoglycemic Emergencies